The justification for the prescription of statins is that they lower the level of cholesterol in the blood(TC). As a consequence it is argued there will be a reduction in the risk of developing heart disease. However as I have demonstrated in previous blogs (BLOGS 8 and 14)this argument does not stand up to rigorous examination. When investigations have been done which specifically consider the effect of statin therapy on the incidence of heart disease the results are by no means clear-cut. Essentially this is what has been discovered:

  • In all women there is absolutely no reliable evidence to show that there is any improvement in life expectancy
  • The same result has been obtained for men who have not suffered from heart disease
  • For men who have had heart disease there is a marginal improvement but this is very small. It is necessary to treat 50 men for 5 years in order that one will benefit!

On the other hand there are numerous reports of damaging side-effects which are related to the use of the statin medication.

Here are 3 case studies from patients who visited hospitals in North Wales (1).

  • A 63-year-old lady had pains in her right thigh and knee which she believed had been caused by a 3-mile walk while she was on holiday. A month after her initial visit she returned to the hospital because the pain had got worse. She was taking 20 mg per day of atorvastatin. When this was stopped within days she was much better and had complete pain relief after 2 months.
  • A 53-year-old man presented to A&E with pain in his right hip. The patient was limping and active movements of the hip were painful. He had also been taking 20 mg per day of atorvastatin for the previous 18 months. When he stopped taking the statin the pain disappeared within 2 days.
  • A 78-year-old man reported to the orthopaedic clinic with pain in his left knee. He had been suffering with swelling and a rash on the lower part of his left leg for the previous 12 months. The fingers of both hands appeared puffy with moderate swelling in the hands, and marked restriction of hand grip and finger range of motion. Examination of the knee revealed features consistent with osteoarthritis of the knee. The patient had been taking 10 mg per day of rosuvastatin for one month prior to attending the clinic. The statin was stopped and the hand swelling and rash completely resolved over a period of a few weeks. Hand function improved.

These patients were probably lucky because the doctors involved recognised that the ill-health could have been caused by the statins. Unfortunately this is not typical of the medical profession as a whole and it is highly probable that many people suffering from similar problems will prescribed pain killers and told that they gave to accept that the discomfort.

It really does beggar belief that so many people are being prescribed statins in view of the extremely limited benefits and the chances of suffering side-effects.

REFERENCE

  1. A J Shyam Kumar et al (2008) Acta Orthopaedica Belgica 74 (4) pp 569-572